Alert archive / Arkansas / Flash Flood Warnings in 1998

Flash Flood Warning 23, NWS Shreveport, LA

May 28, 1998Miller County, Arkansas; Bowie County, Texas

NWS Shreveport, LA issued this flash flood warning at May 28, 1998, 3:06 PM CDT for Miller County, Arkansas; Bowie County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1998, 3:06 PM CDT (20:06 UTC)
Expired
May 28, 1998, 6:00 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Miller County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 107 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 282007
FFWSHV
ARC091-TXC037-282300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EASTERN BOWIE COUNTY IN NORTHEASTERN TEXAS
  NORTHERN MILLER COUNTY IN SOUTHWESTERN ARKANSAS

* UNTIL 600 PM CDT

* AT 300 PM CDT... AREA LAW ENFORCEMENT INDICATED SEVERE FLOODING
  CONTINUED IN TEXARKANA AND IN NORTHERN MILLER COUNTY.
  THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER NORTHERN MILLER COUNTY.
  THESE THUNDERSTORMS WERE MOVING SLOWLY SOUTHEAST.

* TORRENTIAL RAIN OF MORE THAN 10 INCHES IN TEXARKANA AND
  NORTHERN MILLER COUNTY HAS CLOSE MANY ROADS IN THE TEXARKANA AREA
  AND IN NORTHERN MILLER COUNTY. MOST SECONDARY ROADS ARE FLOODED
  AND IMPASSABLE. EVACUATION OF A NURSING HOME AND OTHER RESIDENCES
  HAS OCCURRED IN TEXARKANA. IN SOME AREAS... LAW ENFORCEMENT
  OFFICIALS CAN ONLY REACH THE RESIDENCES BY BOAT.

IF YOUR VEHICLE STALLS IN HIGH WATER...ABANDON IT AND GO TO HIGHER
GROUND. RAPIDLY RISING WATER MAY SWEEP THE VEHICLE AWAY.

IN AREAS OF HIGH WATER...KEEP CHILDREN AWAY FROM STORM DRAINS AND
CULVERTS.

&

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:15 PM CDT, 51 minutes earlier.

Area forecast discussion, May 28, 2:15 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 PM CDT THU MAY 28 1998

CLASSIC SPIRAL UPR LOW MOVG INTO CNTRL AR AND ON LINE WITH SHORT TERM
ETA RUN. VRY SLOW MVMNT CREATING ASTOUNDING TRAINING SW AR WITH PCPN
GETTING INTO DOUBLE DIGITS AND THIS IS TO SW OF LOW CNTR ETA SHOWING
VRY JUICY AIR OVERNIGHT WITH LIFT SHFTG JUST SOUTH. SO LOOKING FOR SCT
TSTMS NORTH LA TONIGHT ALTHOUGH CLDS SHOWING A CLRG TREND EAST TX. OK
THEN...WE WILL SEE CLRG TREND REST OF AREA BY FRI AFTN OR EVE. IN THE
MEANTIME WE CAN HOPE SW AR IS SPARED TONIGHT. FWC TEMPS LOOK GOOD BUT
A CAT TOO HIGH ON SAT AS FWC HAS BEEN DOING WITH MAX EXTREMES THIS
SEASON.

SHV 70/91/68/93  2100            MLU 72/91/69/91  4311    07

In the hours before

Special weather statement, May 28, 10:00 AM CDT, 5 hours 6 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-281600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT THU MAY 28 1998

AN UPPER LEVEL STORM SYSTEM WILL BEGIN TO MOVE EAST ACROSS THE AREA
TODAY. STRONG THUNDERSTORMS WITH VERY HEAVY RAIN ARE ONGOING IN THE
THREE STATE VICINITY. HOWEVER...THESE STORMS ARE MAINLY REMAINING BELOW
SEVERE LIMITS. REDEVELOPMENT OF THUNDERSTORMS WILL OCCUR ACROSS MUCH
OF LOUISIANA THIS AFTERNOON AND POSSIBLE ACROSS THE REMAINDER OF THE
AREA AS WELL. THESE STORMS MAY POSSIBLY CONTINUE INTO THE NIGHT HOURS
ONCE AGAIN...BUT THIS DEPENDS ON THE SPEED OF THE UPPER LEVEL SYSTEM.
ANY STORMS THAT DO DEVELOP WILL HAVE A POTENTIAL FOR BECOMING SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

ANY STORMS THAT DO BECOME SEVERE WILL LIKELY REMAIN ISOLATED IN NATURE.
HOWEVER...ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS...AND HAM RADIO OPERATORS IS MAY POSSIBLY BE REQUIRED FOR AT
LEAST LOUISIANA PORTIONS OF THE AREA THIS AFTERNOON OR EVENING. VII
Special weather statement, May 28, 10:00 AM CDT, 5 hours 6 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-281600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT THU MAY 28 1998

AN UPPER LEVEL STORM SYSTEM WILL BEGIN TO MOVE EAST ACROSS THE AREA
TODAY. STRONG THUNDERSTORMS WITH VERY HEAVY RAIN ARE ONGOING IN THE
THREE STATE VICINITY. HOWEVER...THESE STORMS ARE MAINLY REMAINING BELOW
SEVERE LIMITS. REDEVELOPMENT OF THUNDERSTORMS WILL OCCUR ACROSS MUCH
OF LOUISIANA THIS AFTERNOON AND POSSIBLE ACROSS THE REMAINDER OF THE
AREA AS WELL. THESE STORMS MAY POSSIBLY CONTINUE INTO THE NIGHT HOURS
ONCE AGAIN...BUT THIS DEPENDS ON THE SPEED OF THE UPPER LEVEL SYSTEM.
ANY STORMS THAT DO DEVELOP WILL HAVE A POTENTIAL FOR BECOMING SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

ANY STORMS THAT DO BECOME SEVERE WILL LIKELY REMAIN ISOLATED IN NATURE.
HOWEVER...ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS...AND HAM RADIO OPERATORS IS MAY POSSIBLY BE REQUIRED FOR AT
LEAST LOUISIANA PORTIONS OF THE AREA THIS AFTERNOON OR EVENING. VII
Local storm report, May 28, 11:15 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 AM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1030 AM    ATLANTA                   TX   FLOODING
05/28/98   CASS                           SEVERAL CARS FLOODED IN
                                          HIGH WATER...PEOPLE
                                          RESCUED FROM THE CARS.

03
Local storm report, May 28, 11:15 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 AM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1030 AM    ATLANTA                   TX   FLOODING
05/28/98   CASS                           SEVERAL CARS FLOODED IN
                                          HIGH WATER...PEOPLE
                                          RESCUED FROM THE CARS.

03
Local storm report, May 28, 2:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0230 PM    RED SPRINGS               TX   60 MPH TSTM GUST
05/27/98   SMITH                          TREES BLOWN DOWN BY HIGH
                                          WINDS

03
Local storm report, May 28, 2:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0230 PM    RED SPRINGS               TX   60 MPH TSTM GUST
05/27/98   SMITH                          TREES BLOWN DOWN BY HIGH
                                          WINDS

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:17 AM CDTFlash Flood WarningSHVHoward4 hr
May 28, 1:57 AM CDTFlash Flood WarningSHVHempstead4 hr
May 28, 3:15 AM CDTSevere Thunderstorm WarningSHVLafayette35 min
May 28, 3:36 AM CDTSevere Thunderstorm WarningSHVColumbia34 min
May 28, 3:49 AM CDTSevere Thunderstorm WarningSHVMiller36 min
May 28, 4:07 AM CDTSevere Thunderstorm WarningSHVNevada48 min
May 28, 4:48 AM CDTFlash Flood WarningSHVMiller3 hr
May 28, 6:27 AM CDTFlash Flood WarningSHVColumbia4 hr
May 28, 6:51 AM CDTFlash Flood WarningSHVLafayette4 hr
May 28, 8:18 AM CDTSevere Thunderstorm WarningSHVMiller32 min
May 28, 12:41 PM CDTFlash Flood WarningSHVMiller3 hr
May 28, 6:23 PM CDTSevere Thunderstorm WarningSHVColumbia47 min
May 27, 7:34 PM CDTSevere Thunderstorm WarningSHVPanola46 min
May 28, 6:05 AM CDTSevere Thunderstorm WarningSHVBowie60 min
May 28, 6:11 AM CDTFlash Flood WarningSHVBowie3 hr
May 28, 7:51 AM CDTSevere Thunderstorm WarningSHVCass34 min
May 28, 8:45 AM CDTSevere Thunderstorm WarningSHVCass45 min
May 28, 9:24 AM CDTFlash Flood WarningSHVCass3 hr

Nearby

Flash Flood Warnings in Arkansas, 1998Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.